Antibiotic azithromycin can cause irregular heart rhythm
Sold in Canada as Zithromax, drug is widely used for common infections
The antibiotic azithromycin can cause potentially fatal irregular heart rhythms, the U.S. Food and Drug Administration says.
The antibiotic is widely used for bronchitis, pneumonia, chest infections, urinary tract and other common infections.
The FDA said Tuesday that the antibiotic, sold in Canada and the U.S. as Zithromax, can cause abnormal changes in the electrical activity of the heart that may lead to a potentially fatal irregular heart rhythm.
"Health care professionals should consider the risk of fatal heart rhythms with azithromycin when considering treatment options for patients who are already at risk for cardiovascular events," the regulator advised.
A study published last year in the New England Journal of Medicine compared the risk of cardiovascular death from different antibacterial drugs. It found that there was an increase in cardiovascular deaths and in the risk of death from any cause, in persons treated with a five-day course of azithromycin compared with those treated with another antibiotics or no drug.
In meaningful terms, that translates to less than a 0.1 per cent increased risk of death, said Muhammad Mamdani, a scientist at St. Michael's Hospital and the Institute for Clinical Evaluative Sciences in Toronto.
"It's something that shouldn't stop physicians from prescribing the drug," Mamdani said, adding that they just have to be "a bit more aware of of these potential side-effects."
"If they're sick from a cardiovascular standpoint, if they know that a patient has irregular heart beats, those are probably the patients you don't want to use this drug on."
There are alternative antibiotics available for such patients.
The drug is made by Pfizer Inc.
Zithromax is at least twice as expensive as generic amoxicillin.
People at particular risk for developing this condition include those with known risk factors such as existing QT interval prolongation, low blood levels of potassium or magnesium, a slower than normal heart rate, or use of certain drugs used to treat abnormal heart rhythms, or arrhythmias.
Health Canada said it has received 39 adverse event reports involving azithromycin related to cardiac arrhythmias or irregular heart rhythms.
The department said it communicated risk of heart attack associated with the product in a 2001 newsletter.
"Health Canada is aware of the action taken by the FDA and will consider this new information as part of its review of azithromycin," Stéphane Shank, senior adviser of media relations, said in an email.
With files from The Associated Press and CBC's Amina Zafar